Alert archive / Utah / Wind Advisories in 2023

Wind Advisory 5, NWS Salt Lake City, UT

February 14, 20236 counties in Utah

NWS Salt Lake City, UT issued this wind advisory at Feb 14, 2023, 2:45 AM MST for 6 counties in Utah. It took effect at Feb 14, 2023, 11:00 PM MST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 14, 2023, 2:45 AM MST (09:45 UTC)
In effect from
Feb 14, 2023, 11:00 PM MST
Expired
Feb 15, 2023, 2:27 PM MST
In force
15 hr
Issued by
NWS Salt Lake City, UT

Counties Davis County, UT, Juab County, UT, Millard County, UT, Salt Lake County, UT, Washington County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 159 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2023-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2023-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1828 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

320 
WWUS75 KSLC 140945
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
245 AM MST Tue Feb 14 2023

UTZ104-105-142300-
/O.NEW.KSLC.WI.Y.0005.230215T0900Z-230215T1500Z/
Northern Wasatch Front-Salt Lake Valley-
Including the cities of Ogden, Bountiful, Salt Lake City, 
West Jordan, and Sandy
245 AM MST Tue Feb 14 2023

...WIND ADVISORY IN EFFECT FROM 2 AM TO 8 AM MST WEDNESDAY...

* WHAT...Northeast to east winds 20 to 30 mph with gusts to 
  45 mph expected.

* WHERE...Northern Wasatch Front and Salt Lake Valley. Strongest
  winds are expected for typically wind prone areas and near 
  canyons from Ogden Canyon to Millcreek Canyon.

* WHEN...From 2 AM to 8 AM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

* ADDITIONAL DETAILS...Patchy blowing snow from newly fallen snow
  may locally reduce visibility.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ123-142300-
/O.NEW.KSLC.HW.A.0002.230215T0300Z-230216T0000Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
245 AM MST Tue Feb 14 2023

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
AFTERNOON...

* WHAT...North to northeast winds 30 to 40 mph with gusts up to 
  60 mph possible.

* WHERE...Lower Washington County, especially typically canyon 
  wind prone areas.

* WHEN...From this evening through Wednesday afternoon.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel could be difficult due to 
  crosswinds, especially for high profile vehicles and vehicles 
  with trailers.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
3 follow-up statements
158 
WWUS75 KSLC 142115
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
215 PM MST Tue Feb 14 2023

UTZ123-151315-
/O.UPG.KSLC.HW.A.0002.230215T0300Z-230216T0000Z/
/O.EXB.KSLC.WI.Y.0005.230215T0600Z-230216T0000Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
215 PM MST Tue Feb 14 2023

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 PM MST
WEDNESDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 55 mph expected.

* WHERE...Lower Washington County, particularly near Leeds,
  Hurricane, and Toquerville.

* WHEN...From 11 PM this evening to 5 PM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel could be difficult due to 
  crosswinds, especially for high profile vehicles and vehicles 
  with trailers.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ115-151315-
/O.EXB.KSLC.WI.Y.0005.230215T1200Z-230216T0000Z/
Western Millard and Juab Counties-
Including the cities of Delta and Little Sahara
215 PM MST Tue Feb 14 2023

...WIND ADVISORY IN EFFECT FROM 5 AM TO 5 PM MST WEDNESDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Millard and Juab Counties.

* WHEN...From 5 AM to 5 PM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

* ADDITIONAL DETAILS...Patchy blowing snow from newly fallen 
  snow may locally reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ104-105-151315-
/O.CON.KSLC.WI.Y.0005.230215T0900Z-230215T1500Z/
Northern Wasatch Front-Salt Lake Valley-
Including the cities of Ogden, Bountiful, Salt Lake City, 
West Jordan, and Sandy
215 PM MST Tue Feb 14 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM MST
WEDNESDAY...

* WHAT...Northeast to east winds 20 to 30 mph with gusts to 45 
  mph expected.

* WHERE...Northern Wasatch Front and Salt Lake Valley,
  particularly near east to west oriented canyons.

* WHEN...From 2 AM to 8 AM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

* ADDITIONAL DETAILS...Patchy blowing snow from newly fallen 
  snow may locally reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
905 
WWUS75 KSLC 151437
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
737 AM MST Wed Feb 15 2023

UTZ104-105-151545-
/O.CAN.KSLC.WI.Y.0005.000000T0000Z-230215T1500Z/
Northern Wasatch Front-Salt Lake Valley-
Including the cities of Ogden, Bountiful, Salt Lake City, 
West Jordan, and Sandy
737 AM MST Wed Feb 15 2023

...WIND ADVISORY IS CANCELLED...

Winds have decreased below Advisory thresholds, thus the Wind
Advisory has been cancelled.

$$

UTZ123-160000-
/O.CON.KSLC.WI.Y.0005.000000T0000Z-230216T0000Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
737 AM MST Wed Feb 15 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...North winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Lower Washington County, particularly near Leeds, 
  Hurricane, and Toquerville.

* WHEN...Through 5 PM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel could be difficult due to
  crosswinds, especially for high profile vehicles and vehicles
  with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ115-160000-
/O.CON.KSLC.WI.Y.0005.000000T0000Z-230216T0000Z/
Western Millard and Juab Counties-
Including the cities of Delta and Little Sahara
737 AM MST Wed Feb 15 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Millard and Juab Counties.

* WHEN...Through 5 PM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel could be difficult due to
  crosswinds, especially for high profile vehicles and vehicles
  with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
062 
WWUS75 KSLC 152127
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
227 PM MST Wed Feb 15 2023

UTZ115-123-152230-
/O.CAN.KSLC.WI.Y.0005.000000T0000Z-230216T0000Z/
Western Millard and Juab Counties-Lower Washington County-
Including the cities of Delta, Little Sahara, St George, 
Hurricane, and Ivins
227 PM MST Wed Feb 15 2023

...WIND ADVISORY IS CANCELLED...

The period favoring the highest potential for strong winds has
passed with slower than expected wind speeds. Elevated northerly
winds with gusts in the 30 to 40 mph range are still expected
through the remainder of the afternoon in western Juab and Millard
counties. Wind gusts to as high as 40 mph will continue through
the I-15 corridor between St. George and Cedar City through the
evening and overnight, mainly north of SR-17.

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Feb 13, 3:50 PM MST, 10 hours 55 minutes earlier.

Area forecast discussion, Feb 13, 3:50 PM MST, 10 hours 55 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
350 PM MST Mon Feb 13 2023

.SYNOPSIS...A cold front will sweep through Utah and southwest
Wyoming overnight and track southeast during the day. A band of
heavier snow showers are forecast to set up across southern Utah
during the afternoon/evening hours.

&&

.SHORT TERM (Through 12Z Thursday)...Light snow showers are
possible in the higher terrain of southern Utah this evening
otherwise a relatively 'calm before the storm' evening is
forecast. Tonight, a cold front will sweep across northern Utah
and southwest Wyoming. The boundary is forecast to track through
the Wasatch front after midnight bringing a band of snow and
shifting winds west to northwesterly in its wake. Gusty winds
in the wake of the front are forecast to reach 40 to 45 mph along
I-84 bordering Idaho/Curlew Junction with blowing snow potential.
Snow accumulations are not expected to be significant though will
likely produce around 1 to 2 inches with higher amounts on area
benches. In the northern Utah mountains, 5 to 10 inches of
accumulated snow are forecast tomorrow with the heaviest snowfall
expected in the overnight hours.

The frontal boundary will continue to trek southeastward during
the day into central and southern Utah where a deepening trough
will settle into a closed low over southern Utah/northern Arizona
Wednesday. A band of heavier snow is forecast to set up along the
UT/AZ border sometime Wednesday afternoon/evening. This may bring
more impactful to these areas especially for anyone traveling or
planning an outdoor adventure. Not only is accumulating snow
and blowing snow forecast but heavy snowfall rates are probable.
Snow amounts in the mountains remain forecast in the range of 6
to 12 inches with locally higher amounts. As a result of
consistent impact, winter storm advisories have been upgraded.

Blowing and drifting snow concerns are possible Tuesday afternoon
through Wednesday along I-15 south of Leeds to Cedar City, across
much of southern Utah, in portions of the west desert including
SR-50 and on the lee side of the Central Mountains including
Castle County. Gusts of 50 mph are noted. Wind Advisories were
considered in areas where Winter Weather Advisories were not
issued as wind advisory conditions were a bit under criteria.

Temperatures become very cold by Wednesday morning behind the
frontal passage. Across much of the state, windy conditions
persist leading to wind chill concerns. Widespread apparent
temperatures across the state are forecast at an below 0 degrees.
Along the Wasatch Front, 0 to 10 degree 'feels like' temperatures
are forecast. A few select locations, including the Cache Valley,
Zion NP and Bryce Canyon are meeting wind chill criteria. As a
result wind chill warnings have been issued for these locations
Wednesday morning.

.LONG TERM (After 12Z/5AM Thursday)...Our next storm will have
exited the CWA to begin the longterm period. The only remnants will
be very cold temperatures. High pressure will build in which will
keep the area dry with a gradual warming trend through the weekend.
The ridge will erode over the weekend as we become situated between
a cutoff low off the coast of southern California and the parent
trough to our northeast. Little in the way of sensible weather will
result from this orientation other than increased cloud coverage,
but guidance suggests that this parent trough will dip south across
the Intermountain West early next week bringing our next chance for
precipitation.

As the aforementioned ridge builds into the area, expect
temperatures 10-20 degrees below average on Thursday to rise several
degrees each day, approaching near/slightly below normal
temperatures by the end of the weekend. On the heels of this ridge
will be a trough sliding down the west coast. This trough will
become a cutoff low off the west coast by Friday and continue
propagating down the coast while the parent trough stays to our
northeast. This will leave us in a regime that will keep cool
temperatures aloft along with increasing cloud coverage. Other than
that, expect nothing of significance out of this setup.

Heading into the weekend a broad ridge of high pressure will build
off of the west coast. This will likely displace cold continental
air somewhere over the western CONUS. Timing and exact placement of
this airmass are still highly uncertain with an ensemble spread of
H7 temperatures ranging from -18C to -3C and a grand ensemble mean
of -13C by next Monday/Tuesday. This will be our next substantial
chance for precipitation across the CWA. The pattern looks to remain
active through the end of the month after this lull period. The CPC
8-14 day outlook gives Utah/SW Wyoming a 60-70% probability of below
normal temperatures and a 40-50% probability of above normal
precipitation.

&&

.AVIATION...KSLC...Light northwest winds will switch to light
southeasterly drainage winds between 01Z and 03Z. Frontal passage
expected between 06Z and 08Z that will shift winds to the northwest.
These winds could be gusty until the early to mid-morning hours.
Snow will be possible from when the front arrives until ~11Z.
Anticipate MVFR conditions during this period. Isolated to scattered
snow showers and mountain obscuration possible throughout the rest
of the day.

.REST OF UTAH AND SOUTHWEST WYOMING...Light and diurnal winds
expected until a cold front passes through. This front will increase
wind speeds and shift winds to the northwest. An increased chance at
seeing snow will come with this front as well. Snow begins in
northern Utah and southwest Wyoming in the early morning hours and
for central and southern Utah, the snow will begin in the mid to
late morning hours. Isolated to scattered snow showers, as well as
blowing snow, especially across central and southern Utah, expected
for the remainder of the day. MVFR and IFR conditions will be
possible due to the snow and lowered CIGS.
&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Chill Warning from 10 PM Tuesday to 10 AM MST Wednesday for
     UTZ107-124-127.

     Winter Weather Advisory from 6 AM Tuesday to 5 PM MST Wednesday
     for UTZ116-117-122-124-125-128>131.

WY...None.
&&

SHORT TERM...NDeSmet/Webber
LONG TERM...Mahan
AVIATION...Cecava

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Feb 14, 12:05 AM MST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1205 AM MST Tue Feb 14 2023

UTZ106-141000-
Utah Valley-
Including the cities of Lehi, Provo, and Payson
1205 AM MST Tue Feb 14 2023

...STRONG GUSTY WINDS BEHIND A COLD FRONT...

Strong, gusty north winds have developed across northern portions
of Utah Valley behind a cold front, with gusts in the 45-50 mph
range reported near and just south of the Traverse Mountains.
These winds are expected to continue to between 2AM and 3AM this
morning, and will impact areas from Eagle Mountain to Alpine,
including Lehi, Highland, Saratoga Springs and American Fork.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 2:19 AM MSTWinter Storm WarningSLCGarfield, Kane, San Juan34 hr
Feb 14, 2:45 AM MSTHigh Wind WatchSLCWashington12 hr
Feb 14, 11:55 AM MSTSpecial Weather StatementSLCWashington50 min
Feb 14, 12:27 PM MSTSnow Squall WarningSLCIron, Washington33 min

Nearby

Wind Advisories in Utah, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.